Misunderstanding and Potential Unintended Misuse of Acetaminophen among Adolescents and Young Adults
Source:J Health Commun. 16(Suppl 3):256-267.
Adolescent Medicine Use
FDA Safe Use Initiative
Health Knowledge, Attitudes, Practice
OTC Or Over The Counter Medicines
Safe Use Of Medicines
Pubmed Central ID:PMC3791623
Funding:L40 HD051155/HD/NICHD NIH HHS/United States
R03 HD056501/HD/NICHD NIH HHS/United States
5-R03-HD056501/HD/NICHD NIH HHS/United States
K01 DP001125/DP/NCCDPHP CDC HHS/United States
1-K01-DP001125/DP/NCCDPHP CDC HHS/United States
Acetaminophen is highly accessible yet potentially dangerous when used incorrectly. In attempts to address concerns about acetaminophen, The U.S. Food and Drug Administration (FDA) has identified gaps in evidence about unintentional misuse among adolescents. Therefore, our objectives were to assess: adolescents’: 1) health literacy; 2) knowledge about acetaminophen; 3) recent use of over-the-counter (OTC) medicines; 4) and use of medication dosing instructions to understand the medicine and how to use it (‘acetaminophen skills’).
Subjects and Setting: We conducted a cross-sectional survey of adolescents and young adults (ages 16–23 years) recruited from education settings and health care sites in Monroe County, New York, from 11/08–9/09. Measures: Using structured in-person interviews, we assessed acetaminophen knowledge and recent use of over-the-counter (OTC) medicines. We assessed participants’ ability to identify acetaminophen in OTC products and answer questions about instructions for acetaminophen use through role-plays of everyday health scenarios. We measured health literacy with the Rapid Estimate of Adult Literacy in Medicine (REALM) for participants >18, and the REALM-Teen for those <18.
Confusion about acetaminophen and its use was common. Limited health literacy was an independent risk factor for poor knowledge, misunderstanding, and potential unsafe use of acetaminophen-containing medicines, however, most participants at all health literacy levels erred dangerously in ‘unsafe’ understanding of acetaminophen use from label instructions.
Individuals with limited health literacy may face disproportionate risk of unsafe use of acetaminophen due to confusion and misunderstanding of label information. Better labeling, public health programs, and educational efforts could facilitate safer use of acetaminophen.
You May Also Like: